Heart risks with newer hepatitis C drugs and amiodarone

european-medicines-agency-ema

The European Medicines Agency (EMA) has warned against the use of antiarrhythmic amiodarone in combination with newer hepatitis C infection treatments, after reports of heart problems in eight patients.

In a review of patients taking amiodarone who then started taking Harvoni (sofosbuvir with ledipasvir) or a combination of Sovaldi (sofosbuvir) and Daklinza (daclatasvir) to treat a hepatitis C infection, there were eight reports of severe bradycardia (slow heart rate) or heart block (problems with conduction of electrical signals in the heart) within the first 12 days of starting the antivirals. Most problems occurred as early as the first day of treatment. Two of these patients needed pacemakers and one patient died from a cardiac arrest.

While it’s not yet clear why this has happened, the EMA has recommended that patients taking these hepatitis C medications should avoid taking amiodarone. If no other antiarrhythmics are suitable, the patients should be monitored closely, potentially in hospital for the first 48 hours. They should also be told to report any symptoms to their doctor straight away, including slow heartbeat, dizziness, faintness, unusual tiredness, shortness of breath or chest pain. Since amiodarone has a long half-life, patients should also be monitored if they have stopped taking the drug in the past few months.

Last updated
Citation
The Pharmaceutical Journal, PJ, 5 September 2015, Vol 295, No 7878;295(7878):DOI:10.1211/PJ.2015.20069234